Police and NHS England have launched an investigation after a nine-year-old girl nearly died when a bungling pharmacist gave her METHADONE instead of antibiotics.
Little Ruby-Mai Bell had to be rushed to hospital after she was given a dose of the powerful Class A drug which is usually used to treat heroin addiction.
Her mum Donna Buckley, 36, had taken her to their local GP who prescribed her antibiotics for a water infection on Tuesday (7/2).
But when they went to pick it up at Manor Pharmacy in The Meadows, Nottingham, they were accidentally given someone else’s medication.
Care assistant Donna, who was unaware of the mix-up, gave Ruby two spoonfuls of the medicine but luckily didn’t give her a second dose when she became drowsy.
But it was only when the pharmacist knocked on their front door that she was told her daughter had been given methadone – which has similar effects to heroin.
Donna and her partner Ralph Bell, 38, rushed Ruby-Mai to A&E at the Queen’s Medical Centre in Nottingham where she underwent a series of tests and was kept in overnight.
Yesterday (Sun), Donna, who lives in The Meadows, said doctors told her Ruby-Mai could have died if she received a second dose of methadone.
She added: “Ruby went upstairs to lie down and I went to check on her later and she was really sleepy.
“I noticed her eyes were rolling around and I thought I would not give her any more medicine.
“There was then a knock at the door and it was the pharmacist.
“He said that there had been a mix up and ‘have we got the medicine he gave to Ruby this morning?’
“He said she will be fine but wanted a private meeting at the pharmacy the next day.”
But Donna and Ralph decided to return to the pharmacy later the same day after Ruby-Mai felt “really warm” and her condition got worse.
They were then taken home and told their daughter had been given a prescription of methadone meant for someone else.
Donna added: “I shouted down to Ruby’s Dad ‘he’s given her methadone’.
“He ran upstairs, whipped Ruby out of her bed to take her to A&E.
“I was hysterical. The state I was in was unreal.
“I thought I was going to lose my daughter when I heard that word, methadone.
“The worst thing was the doctors saying to me that If I’d have given her those next two spoonfuls it would be completely different.
“The only reason I did not give her any more was because she was so sleepy.
“It is still in my head about what if we gave her more. We would have lost her.”
Ruby-Mai’s dad Ralph added: “What happened was awful. It was not until he came back a second time that we knew.
“As soon as I knew what had happened I rushed up the stairs, got her in the car and got her to hospital.”
Ruby-Mai, who has since made a full recovery, said the incident had left her scared to take medicine.
She added: “It was really weird. At first I didn’t know where I was until I saw that I was on a hospital bed.
“I was all dizzy and I felt all funny. Mum said that grandma came on the day but I can’t remember anything.
“I am scared to take medicine now because I took the wrong medicine and it made me really poorly.
“But I am back at school now and I am enjoying it.”
Ruby-Mai’s parents are now considering taking legal action against the pharmacy.
“It is more startling because methadone is used for people with a heroin addiction.
“They normally administrate to the patient directly in the pharmacy.
“The fact that these parents have been given the whole bottle of methadone is horrendous.
“It is just madness. You have given a child a Class A drug.”
Manor Pharmacy has now written to the family explaining the mix-up and NHS England has launched a full investigation.
The letter states: “I am contacting you regarding the incident involving the dispensing of Ruby-Mai’s prescription in which she was supplied with Methadone 1mg/1ml oral solution rather than the Trimethoprim 50mg/5ml oral solution prescribed by her GP.
“I would like to begin by apologising on behalf of the company for the distress and inconvenience this incident has caused Ruby-Mai and yourselves.
“Incidents such as these are always taken seriously and investigated in full to try to find out what happened, what we can learn from it and what we can do differently to reduce the likelihood of it happening again.
“I felt it was important to contact you at the earliest opportunity to let you know an investigation is underway and that this incident has been reported to all appropriate external agencies who I will update as my investigation continues.”
In a statement, Manor Pharmacy added: “We confirm that an incident occurred at one of our pharmacies, in which a nine year old girl received medication intended for another patient. 7
“We apologise unreservedly to the patient and her family for this error. This is an isolated incident.
“Nevertheless, we will learn from it and take steps to minimise the risk of a similar incident happening in the future.
“An internal investigation is already underway and the outcome will be shared with the family as soon as possible.”
Oliver Newbould, locality director for NHS England North Midlands, said: “NHS England has been made aware of a potential drug dispensing error at the pharmacy.
“Such incidents are very rare and a full investigation is underway by the pharmacy.
“NHS England will ensure that as a result of this investigation, appropriate actions are taken and any lessons to be learned are shared.”
Nottinghamshire Police is also investigating this incident and said officers received a report of a nine-year-old girl being prescribed methadone by mistake instead of antibiotics.
A spokeswoman for the force said: “The girl was taken to the Queen’s Medical Centre after ingesting the drug but has since been discharged.
“Enquiries are ongoing and Nottinghamshire Police is liaising with other agencies under local authority child protection procedures.”
A spokeswoman for Nottingham University Hospitals NHS Trust added: “A patient was admitted to the Emergency Department at Nottingham University Hospitals (NUH) NHS Trust after being supplied the incorrect medication by a pharmacy in the community.
“As part of our internal processes we have reported this incident to NHS England for review.”